A 53-year-old man with multiple myeloma and plasma cell luekemia developed severe, acute bilateral optic neuroretinitis 8 days after chemotherapy with BCNU, procarbazine, cyclophosphamide, and prednisolone. He showed some return of function over the following 6 weeks before his death. Both BCNU and procarbazine are known to cross the blood--brain barrier. Procarbazine is known to interfere with neurological function. BCNU has been reported to transiently interfere with vision and, although this patient had highly morbid disease, the onset of optic neuroretinitis 8 days after combination therapy with these 2 drugs raises the possibility that one or both in combination may have been the cause of the optic neuropathy.
No takes yet. Share an insight, caveat, or question.
Lennan et al. (1978) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: